Monday, 7 March 2016


Recent warnings from pharmacists indicate that frequently taking medicines for headaches could in itself cause recurring headaches.

Estimates show that about 30 - 35% of analgesics are purchased for headaches and migraines. The ease of use and ease to acquire reduces control on its frequency of use. It is imperative for any patient purchasing analgesic drugs for headaches to know that over use of these analgesics can and do worsen headaches.

Headaches caused by medication overuse is seen more in women and those aged between 30 to 50 years of age.

Symptoms to watch out for in medication overuse induced headaches includes:

  • Headaches that occur at least 15 days every month
  • No noticeable improvement or even worsening of headache symptoms in medication overuse
  • Longer duration of use for about three months to treat a headache.
Medication overuse induced headaches have been seen to be caused by the following drugs:

  • Ibuprofen
  • Aspirin
  • Naproxen
  • Codeine
  • Sumatriptan
  • Eletriptan
  • Zolmitriptan
  • Rizatriptan
  • Almotriptan
  • Ergotamine
  • Diclofenac
  • Paracetamol
  • Naratriptan
Of all these medications, codeines and the triptans are the most likely to cause medication overuse induced headaches.

According to Stephen D. Silberstein, MD, a neurology professor at Thomas Jefferson University, patients experiencing medication overuse induced headaches are difficult to treat.

He advised as stated "Patients should be started on preventive medication to decrease reliance on acute medication...with the explicit understanding that drugs may not always become fully effective until  medication overuse has been eliminated".

Beyond the frequent use of medications, pharmacists advice nonpharmacologic measures that may prevent or alleviate the headaches in the first instance. Such measures include getting enough sleep, avoiding stress and regular relaxations and massage.

Credits: Pharmacy times.

Join our blackberry channel. BBM CHANNEL PIN:  C00336CF3

No comments:

Post a Comment